Alert archive / Utah / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Salt Lake City, UT

January 9, 20246 counties in Utah

NWS Salt Lake City, UT issued this snow squall warning at Jan 9, 2024, 5:16 PM MST for 6 counties in Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 5:16 PM MST (00:16 UTC)
Expired
Jan 9, 2024, 6:15 PM MST
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 26 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS55 KSLC 100016
SQWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Salt Lake City UT
516 PM MST Tue Jan 9 2024

UTC003-005-011-029-045-057-100115-
/O.NEW.KSLC.SQ.W.0002.240110T0016Z-240110T0115Z/
Weber UT-Cache UT-Box Elder UT-Davis UT-Morgan UT-Tooele UT-
516 PM MST Tue Jan 9 2024

The National Weather Service in Salt Lake City has issued a

* Snow Squall Warning for...
  Weber County in northern Utah...
  Southwestern Cache County in northern Utah...
  Southeastern Box Elder County in northern Utah...
  Davis County in northern Utah...
  West central Morgan County in northern Utah...
  Northeastern Tooele County in northern Utah...

* Until 615 PM MST.

* At 515 PM MST, a dangerous snow squall was located along a line 
  extending from near Utah State University to 16 miles south of 
  Great Salt Lake North of the Causeway, moving east southeast at 50 
  mph.

  HAZARD...Flash freeze on roads. Intense bursts of heavy snow. 
           Gusty winds leading to blowing snow and visibility 
           rapidly falling to one-quarter mile. Wind gusts greater 
           than 50 mph could knock down tree limbs and blow around 
           unsecured objects.

  SOURCE...Utah Department of Transportation officials, webcams, 
           radar and observations.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 15 between mile markers 327 and 376.
 Interstate 84 between mile markers 82 and 99.
 US Route 89 between mile markers 459 and 461.

Locations impacted include...
Ogden, Layton, Logan, Brigham City, Hill Air Force Base, Roy,
Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden,
Washington Terrace, Riverdale, Hyrum, Hooper, South Weber, Perry,
Wellsville, and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways will quickly freeze. Black ice will cause roads,
bridges, and overpasses to become slick and dangerous. Slow down and
be prepared for a sudden loss of traction.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4111 11163 4080 11254 4127 11313 4181 11181
TIME...MOT...LOC 0014Z 291DEG 53KT 4170 11175 4116 11285 

SNOW SQUALL...RADAR INDICATED

$$

AD
1 follow-up statement
121 
WWUS55 KSLC 100115
SQWSLC

Snow Squall Warning
National Weather Service Salt Lake City UT
615 PM MST Tue Jan 9 2024

UTC003-005-011-029-045-057-100125-
/O.EXP.KSLC.SQ.W.0002.000000T0000Z-240110T0115Z/
Weber UT-Cache UT-Box Elder UT-Davis UT-Morgan UT-Tooele UT-
615 PM MST Tue Jan 9 2024

...THE SNOW SQUALL WARNING FOR WEBER...SOUTHWESTERN CACHE...
SOUTHEASTERN BOX ELDER...DAVIS...WEST CENTRAL MORGAN AND NORTHEASTERN
TOOELE COUNTIES HAS EXPIRED...

The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning has been allowed to expire. Roads
will remain snow covered.

LAT...LON 4111 11163 4080 11254 4127 11313 4181 11181
TIME...MOT...LOC 0115Z 291DEG 53KT 4139 11069 4085 11180 

$$

ND

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow squall warning went out at Jan 9, 3:38 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 9, 3:38 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 PM MST Tue Jan 9 2024

.SYNOPSIS...A series of storm systems will bring significant snow
to northern and central Utah through Thursday, with accumulating
snow possible to the lower valleys of southern Utah by Thursday
morning. Active weather remains in the forecast through the
latter half of the week and through the weekend, with the
potential of atmospheric river moisture impacting the area.

&&

.SHORT TERM (Through 00Z Friday)...The first storm system and
associated cold front of the series is approaching the Utah/Idaho
border this afternoon. Snow has been heavy along the boundary,
with strong and gusty winds also observed over portions of
southern Idaho. This boundary will slide southeast across northern
Utah through the early to mid evening, bringing a brief period of
heavy snow to locations as it passes. Combined with the strong
winds, this brings the potential for snow squalls, which could
significantly impact travel. Overall, compared to guidance
yesterday timing has slowed down by a couple of hours but have
made limited changes regarding snow totals and impacts. This will
still have very noticeable impacts for the evening commute. The
band looks to weaken as it moves into Utah county, with the
potential for snow decreasing for points south. Light snow will
continue overnight into Wednesday morning, at least for the higher
terrain, with a relative lull elsewhere.

The second system, which looks like a stronger version of the
first system, looks to make its way into northwest Utah during the
early afternoon. This front is expected to move across northern
Utah with similar timing to the front today, an hour or two faster
time of day wise. Given that it is stronger and more organized the
impacts will be more significant, valley snow totals will be
higher, and the likelihood of snow squalls is even higher. Would
encourage commuters to begin travel early or be prepared to delay
travel as needed with the timing of the front. Overall, have
brought northern Utah valley totals down just slightly if
anything, so did not see a need to upgrade any valley advisories
to warnings with the second feature, though Snow Squall Warnings
will be more likely. Guidance indicates that higher elevation snow
will drop off more sharply with the passage of this feature
compared to tonight, so overall snow totals will be similar for
the northern mountains with both features. Unlike the first cold
front, this second front is expected to hold together all the way
across southern Utah, bringing the potential for some accumulating
snow even to the lower valleys of southern Utah, including St.
George and the Lake Powell area. However, the front will have
weakened by the time it reaches those areas, so accumulations are
expected to be a half inch or less.

The arrival of these two systems will also bring much colder
temperatures to the area, and the combination of cold and wind
could bring apparent temperatures down low enough to result in
some issues for the national parks of southern Utah as well as
portions of the Wasatch Front. Will have to monitor for the
potential for headlines.

.LONG TERM (After 00Z Friday)...Our continuous moisture train will
persist Friday headed into the weekend and will only be bolstered
Saturday/Sunday by a passing area of low pressure within this
northwest flow. An incredible amount of snowfall awaits upslope
regions of the Wasatch Mountains, the Bear River Range and western
Uintas. Snow totals over a 3 day period (Friday through Sunday) are
forecast between 5 and 8 feet. Yes, feet. This is so much snow that
some of the color scales aren't able to compute it in certain
forecast models. This really will be a remarkable snow event for the
mountains. So, what is causing this? This event is being bolstered
by an atmospheric river. This means the amount of moisture available
for this system is much more than we've seen in recent events. There
are differences though in the amount of moisture forecast. Looking
at peak moisture from the GFS, statewide deep layer IVT values on
the order of 200 to 400 kg/ms are anticipated Saturday then
decreasing by Sunday. Comparatively, moisture values from the
ECMWF model are much less, only upwards of 100 kg/ms, during this
same time frame, instead favoring areas further west and south of
Utah. The amount of QPF associated with this event is thusly quite
high as well. Forecast SWE amounts in the mountains are noted
between 3 and 6 inches. Of course, amounts will become more honed
in in the coming days.

Now lets talk about the impacts to the northern and central Utah
valleys and to southwest Wyoming. Strong winds on Friday will lead
to blowing snow concerns Friday for southwest Wyoming. Snow showers
remain likely in the forecast from approximately Nephi northwards.
While not a guarantee, forecasts are currently indicating snow
levels are forecast to rise enough Saturday to allow for a rain and
snow mix along the Wasatch Front, into the west desert and into the
central Utah valleys in the afternoon. This would be short lived and
would shift right back over the snow by the evening. Snow showers
will begin to fill into the southern and eastern Utah by Saturday
afternoon as well with very minimal to no impacts expected.

Generally speaking, conditions will begin to dry out by Monday of
next week though we will remain under a northwest flow.

&&

.AVIATION...KSLC...Active winter pattern persists. Cold frontal
passage expected to bring a brief window (likely less than 2 hrs) of
snow squall conditions, including switch to gusty NW winds, IFR
CIGS, and VIS less than 1SM. Lingering scattered snow showers taper
off by early Wednesday morning, with winds expected to shift back S.
A similar weather progression is anticipated through Wednesday with
light snow developing by early afternoon, and another cold frontal
passage bringing potential snow squall conditions by late afternoon
to early evening.

.REST OF UTAH AND SOUTHWEST WYOMING...For northern terminals, an
active winter pattern persists. A cold frontal passage Tuesday
evening is expected to bring a period of gusty NW winds as well as
potential snow squall conditions (VIS less than 1SM, CIGS to IFR or
so) for a period of generally less than 2 hours. Scattered snow
showers persist thereafter, with some lessening coverage through
early Wednesday morning. By late Wednesday morning into the
afternoon, will once again see some light snow develop across the
region. Another cold frontal passage from north to south occurs late
afternoon into the evening hours Wednesday, bringing similar
conditions to that of Tuesday's frontal passage. For southern
terminals, fairly benign conditions are expected through much of the
TAF period, though will see the potential impacts from the second
cold frontal passage late Wednesday evening into the overnight hours
Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Thursday for UTZ102>105-
     107-109.

     Winter Weather Advisory until 5 AM MST Thursday for UTZ106-
     116>118.

     Winter Storm Warning until 5 AM MST Thursday for UTZ108-110>113.

WY...Winter Storm Warning until 5 AM MST Thursday for WYZ021.

&&

SHORT TERM...Traphagan
LONG TERM...NDeSmet
AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jan 9, 4:19 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
419 PM MST Tue Jan 9 2024

UTZ101-103-100000-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
419 PM MST Tue Jan 9 2024

...A LINE OF SNOW SQUALLS WILL AFFECT PARTS OF EASTERN BOX ELDER
COUNTY AND GREAT SALT LAKE DESERT AND MOUNTAINS...

HAZARDS...snow squallS.

LOCATION AND MOVEMENT...At 417 PM MST, a line of snow squalls was
along a line extending from near Snowville to 22 miles northeast of
Montello and moving east southeast at 50 MPH.

LOCATIONS IMPACTED INCLUDE...
Snowville, Park Valley, Locomotive Springs, Etna, Standrod, Grouse
Creek, Lynn, Curlew Junction, Lucin, Rosette, and Yost.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4200 11225 4117 11381 4139 11404 4171 11404
      4199 11360
TIME...MOT...LOC 2317Z 272DEG 48KT 4203 11275 4151 11390

AD
Special weather statement, Jan 9, 4:45 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MST Tue Jan 9 2024

UTZ101-100045-
Great Salt Lake Desert and Mountains UT-
445 PM MST Tue Jan 9 2024

...A SNOW SQUALL WILL AFFECT PARTS OF GREAT SALT LAKE DESERT AND
MOUNTAINS...

HAZARDS...A line of snow squalls with wind gusts of up to 45 mph and
visibility down to one half mile.

LOCATION AND MOVEMENT...At 443 PM MST, a line of snow squalls was
along a line extending from 30 miles east of Montello to 12 miles
southwest of Howell and moving southeast at 45 MPH.

LOCATIONS IMPACTED INCLUDE...
Utah Test and Training Range North, Great Salt Lake North of the
Causeway, Gunnison Island, and Lakeside.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4095 11340 4122 11267 4169 11284 4117 11382
TIME...MOT...LOC 2343Z 294DEG 32KT 4138 11362 4160 11255

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 5:41 PM MSTSnow Squall Warning Significant damage threatSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more34 min
Jan 9, 5:48 PM MSTSnow Squall WarningSLCTooele42 min
Jan 9, 6:09 PM MSTSnow Squall Warning Significant damage threatSLCDavis, Morgan, Salt Lake, Summit, Tooele, Utah51 min
Jan 9, 6:29 PM MSTSpecial Weather StatementSLCTooele46 min
Jan 9, 6:35 PM MSTSnow Squall WarningSLCMorgan, Rich, Summit40 min
Jan 9, 6:52 PM MSTSnow Squall WarningSLCUtah38 min
Jan 9, 6:56 PM MSTSpecial Weather StatementSLCSalt Lake19 min
Jan 10, 12:45 PM MSTSpecial Weather StatementSLCBox Elder45 min
Jan 10, 12:58 PM MSTSpecial Weather StatementSLCBox Elder47 min
Jan 10, 1:27 PM MSTSpecial Weather StatementSLCBox Elder48 min
Jan 10, 1:31 PM MSTSpecial Weather StatementSLCBox Elder44 min
Jan 10, 1:37 PM MSTWinter Storm WatchSLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 12 more38 hr
Jan 10, 2:07 PM MSTSpecial Weather StatementSLCBox Elder38 min
Jan 10, 2:13 PM MSTSpecial Weather StatementSLCCache47 min
Jan 10, 2:39 PM MSTSpecial Weather StatementSLCDavis51 min
Jan 10, 2:43 PM MSTSpecial Weather StatementSLCCache47 min
Jan 10, 2:55 PM MSTSnow Squall WarningSLCBox Elder, Cache, Weber35 min
Jan 10, 3:03 PM MSTSnow Squall WarningSLCBox Elder, Davis, Tooele, Weber27 min
Jan 10, 3:24 PM MSTSnow Squall WarningSLCDavis, Morgan, Salt Lake, Tooele, Weber36 min
Jan 10, 3:29 PM MSTSnow Squall WarningSLCBox Elder, Cache, Morgan, Weber31 min
Jan 10, 3:55 PM MSTSpecial Weather StatementSLCMorgan, Salt Lake50 min
Jan 10, 4:26 PM MSTSpecial Weather StatementSLCSalt Lake49 min

Nearby

Snow Squall Warnings in Utah, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.